Drought, Rooks
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Rooks forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.350, -99.325 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For at least some portion of September 2022, at least parts of four of the six North Central Kansas counties were assigned Severe Drought (D2) by the U.S. Drought Monitor (USDM). This marked the eighth consecutive month that D2 plagued some part of the local area. Despite the continuation of longer-term dryness/precipitation deficits, September was actually an encouraging month overall, with roughly three-fourths of the area measuring at least slightly above normal rainfall...a welcomed trend in the wake of what had just been a Top-10 driest August on record for much of the area (more on Sept. rainfall details below). Focusing on county-level USDM drought category specifics, September opened with southwestern Rooks County assigned D2, while Moderate Drought (D1) blanketed all of Smith, Phillips and the remainder of Rooks counties, along with most of Osborne and western Jewell counties. Outside of these worst-off areas, the Abnormally Dry (D0) category was present across most of Mitchell, eastern Jewell and far eastern Osborne counties to start the month, while far southern Mitchell County was actually void of all drought categories. Over the course of the month, a dry first half prompted some expansion of especially D2, which at one point covered the majority of Rooks and Osborne counties, along with stripes of far southern Smith and far southern/western Phillips counties. However, some decent rain during the latter half of the month brought subsequent improvements. Most notably, this involved a zone of D2-becoming-D1 across much of especially the southern half of Rooks/Osborne counties, along with D1-becoming-D0 across much of western Jewell and northern Smith Counties. In addition, the drought-free area in Mitchell County expanded to include roughly half of the county by month's end.
Turning to September 2022 rainfall details, the overall trend was encouraging, with around 75 percent of the area receiving at least slightly above normal totals mainly in the 2.25-4.00 inch range. The overall-highest amounts focused within the northern halves of Phillips, Smith and Jewell counties, along with southern portions of Rooks, Osborne and Mitchell counties. Of the roughly 25% of the area that was drier than normal for the month, the greatest coverage focused within northern Osborne County, parts of Phillips County and northeastern Mitchell/far southeastern Jewell counties. Per a few dozen NWS/CoCoRaHS observers (along with a few automated KS Mesonet stations), a few of the wettest September tallies featured 4.43 in Lebanon, 4.27 two miles north-northwest of Hunter and 3.86 at Lovewell Dam. On the driest side of things, a few of the lowest monthly totals included 1.04 near Osborne, 1.61 six miles east of Phillipsburg and 1.82 in Logan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:41 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 1241 AM CDT Thu Sep 1 2022 .DISCUSSION...(This evening through Wednesday) Issued at 359 PM CDT Wed Aug 31 2022 Radar showing that storms have formed off to the northwest and are approaching our doorstep slightly earlier than anticipated. Models had actually started to slowdown the onset of storms for this afternoon/evening closer to 5PM, but a few are already at the northwestern Dawson county line. At the sfc we have high pressure just off to the east and a boundary coming through from the northwest, which is supporting these storms along with a shortwave aloft. Models are showing around 1,500 J/kg of MUCAPE and weaker shear on the order of about 20 kts where the storms are but there is improvement farther south and east. This should lead to more disorganized storms becoming a bit better organized and slightly less pulsy in nature. Some models are also showing a few inverted V soundings which would support some stronger winds making it to the ground. Some of these storms may be strong to marginally severe with the potential for hail to around the size of quarters and wind gusts to around 60 mph. These storms are mainly diurnally driven along the boundary and will weaken after sunset. Models show a significant reduction in activity after 06Z with storms fading off to the southwest toward western Kansas. Though a few models do support some lingering activity in the southern portions of the area through to tomorrow and even towards tomorrow evening as the upper level shortwave continues to move through. Overnight lows tonight will be in the 60s. Aloft tomorrow we will continue to be in northerly and northwesterly flow with ridging to the west and a large high pressure centered over the southwestern CONUS. As mentioned above, tomorrow is not guaranteed to be a dry day as some models do support a few lingering storms around southern portions of the area. Though most areas will be dry and should be for most of the day. Highs are expected to be in the 90s once again. Overnight lows will be in the 60s. Friday the shortwave trof to the east is expected to deepen and by some models may even still be slightly over our region. Highs will be slightly warmer still in the 90s. Though there is the potential for this to be slightly overdone due to cloud cover with the approaching cold front. The cold front is then expected to move through later on Friday and will bring our next decent chance for precipitation to the area. Models show better instability and better shear than today for Friday's storms, so several could certainly be strong to severe. This will be something to continue to monitor. Saturday we cool down behind the cold front with highs in the 80s and northerly flow aloft as the high to the west starts to expand to the northeast slightly. Then on Sunday we will continue to be in the 80s though slightly warmer and in a rare northeasterly flow aloft thanks to the expanding high and the trof to the east. Then the high is expected to back west a bit Monday giving us northerly flow aloft again and we will return to highs in the 80s and 90s. Highs will come down slightly Tuesday in the 80s. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1236 AM CDT Thu Sep 1 2022 The thunderstorms should be over at KGRI and KEAR through the remainder of the TAF period. Therefore, have removed precipitation for the remainder of the TAF valid period. Clouds this morning will gradually diminish with time later this morning into this afternoon. Light and variable winds early this morning will quickly become southerly after sunrise and remain fairly light. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Shawkey AVIATION...Wesely
Hazardous Weather Outlook National Weather Service Hastings NE 1207 AM CDT Thu Sep 1 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 020515- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1207 AM CDT Thu Sep 1 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Isolated thunderstorms are still possible tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another chance for thunderstorms will be possible Friday afternoon into Friday night. A few of these thunderstorms could be strong to severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Wesely
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
738 PM CDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.77W
08/31/2022 M58 MPH DAWSON NE AWOS
WINDS FROM BACK SIDE OF DEPARTING
THUNDERSTORMS.
&&
MERSpecial Weather Statement
National Weather Service Hastings NE
742 PM CDT Wed Aug 31 2022
KSZ005-017-010115-
Rooks KS-Phillips KS-
742 PM CDT Wed Aug 31 2022
...Strong thunderstorms will impact portions of Rooks and
southwestern Phillips Counties through 815 PM CDT...
At 742 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Logan to 9 miles west of Palco. Movement
was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Logan around 755 PM CDT.
Palco around 800 PM CDT.
Other locations in the path of these storms include Speed,
Phillipsburg, Zurich and Glade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 9960 3957 9963 3976 9962 3976 9926
3913 9926 3913 9960
TIME...MOT...LOC 0042Z 283DEG 23KT 3972 9964 3922 9974
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
ADPSpecial Weather Statement
National Weather Service Hastings NE
815 PM CDT Wed Aug 31 2022
KSZ005-017-010145-
Rooks KS-Phillips KS-
815 PM CDT Wed Aug 31 2022
...Strong thunderstorms will impact portions of Rooks and southern
Phillips Counties through 845 PM CDT...
At 815 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Phillipsburg to 6 miles southwest of
Zurich. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Phillipsburg, Zurich and Glade around 825 PM CDT.
Other locations in the path of these storms include Plainville, Agra
and Kirwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3913 9960 3927 9961 3957 9960 3957 9962
3978 9963 3978 9908 3913 9907
TIME...MOT...LOC 0115Z 282DEG 20KT 3974 9938 3917 9951
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ADPThe national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051976.